Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Grand Rapids, MI

August 28, 2001Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2001, 1:10 AM EDT for Jackson County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 1:10 AM EDT (05:10 UTC)
Expired
Aug 28, 2001, 1:30 AM EDT
In force
20 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:28 AM EDTThunderstorm Wind 53 ESpring Arbor, MIAn isolated severe thunderstorm blew down numerous trees in Spring Arbor. Several trees fell on power lines, causing scattered power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS53 KGRR 280510
SVRGRR
MIC075-280530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 AM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 130 AM EDT

* AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MICHIGAN CENTER...OR ABOUT 3 MILES EAST OF
  VANDERCOOK LAKE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OAK POINT...NAPOLEON...BROOKLYN AROUND 115 AM EDT
   GRASS LAKE...NORVELL AROUND 120 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:45 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 27, 11:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 PM EDT MON AUG 27 2001

SENT AN UPDATE TO REMOVE THE MENTION OF PRECIPITATION ACROSS THE
NORTH AS THE AIRMASS HAS STABILIZED. NOT EXPECTING MUCH IN THE WAY
OF PRECIPITATION UP THERE WITH THE FRONT PROGRESSING INTO SOUTHERN
LOWER MI. USED A 40 POP FOR SCATTERED SHOWERS AND THUNDERSTORMS IN
THE SOUTH TO COVER THE THREAT DOWN THERE UNTIL THE FRONT CAN PUSH
THROUGH. CAPES STILL ON THE ORDER OF 1000 J/KG ACROSS THE SOUTH.
LOWS SHOULD RANGE FROM THE UPPER 50S NORTH TO THE LOWER 60S SOUTH.
UPDATE ALREADY SENT.

.GRR...NONE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:47 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.